How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Samuel Peck Your Own Question
Samuel Peck
Samuel Peck,
Category: Dog Veterinary
Satisfied Customers: 306
Experience:  Associate Veterinarian at Meadow Hill's
98574077
Type Your Dog Veterinary Question Here...
Samuel Peck is online now
A new question is answered every 9 seconds

My little dog was diagnosed with heart failure and my vet

Customer Question

hello, my little dog was diagnosed with heart failure and my vet told me she has 6 months to live. They just found a heart murmur and took xrays. They gave her vetmedin and a diarrhetic but said I should take her to a cardiologist - I would like to get a second opinion because the cardiologist said said to stop the diarrhetic and to put her on viagra or sildanifil. I am afraid of side effects as it says that she can vomit. My vet also said that her kidney values are high - should she still be on the viagra?
JA: I'm sorry to hear that. Hopefully it didn't make a mess. Did the dog eat anything unusual?
Customer: I'm sorry I don't understand your question.
JA: Is there anything else important you think the Veterinarian should know about the dog?
Customer: no
Submitted: 5 months ago.
Category: Dog Veterinary
Customer: replied 5 months ago.
Posted by JustAnswer at customer's request) Hello. I would like to request the following Expert Service(s) from you: Live Phone Call. Let me know if you need more information, or send me the service offer(s) so we can proceed.
Customer: replied 5 months ago.
hello, sorry I am on a bit of a rushed time frame as she is very sick.
Expert:  Samuel Peck replied 5 months ago.

Greetings, I'm Dr. Peck, hopefully I may be of some help, one moment while I reply.

Expert:  Samuel Peck replied 5 months ago.

I would suggest you trust the cardiologist in their recommendations. The vetmedin is to help the "pump function" of the heart, i.e. help blood move in the forward direction better. The diuretic was for the heart failure: when blood goes backwards to some degree it results in fluid build up in the lungs, or left-sided heart failure (or right sided heart failure if it ends up in the abdomen). It sounds like your local vet had a concern for fluid in your dogs lungs on the x-rays, and thus started the diuretic. The cardiologist I'm assuming did some type of workup on their own - repeated x-rays? echo / ultrasound of the heart? blood pressure? EKG? etc. They also have a much better eye for assessing x-rays than a general practitioner in terms of these concerns. They may have recommended discontinuing the diuretic as the heart failure had resolved (no more fluid in the lungs), because of the concerns with the kidney values, because a difference in opinion of the initial x-rays, or some combination thereof. But I would trust them. The viagra is likely for pulmonary hypertension, which may be related to your dogs heart condition. Most dogs tolerate viagra well.

If I sent one of my patients to a cardiologist on referral and they recommended something different than what I'd previously suggested, I will support their recomendations with my client - they are specialists in their field, it's why you were referred to them.

Expert:  Samuel Peck replied 5 months ago.

Hopefully my response is helpful to you. It's always very concerning when our little ones are not doing well. It sounds like you are at a point of focusing on quality of life and quantity of time left. By trusting the specialist and following up with them as they direct you'll be doing the best possible for your pet.

Please, kindly rate using the stars as this is the only way in which I receive credit for helping with your question today. If you have further questions, kindly just write me back. - Dr. Peck

Customer: replied 5 months ago.
Hello, I disagree with you - I am sorry because she got sick from the medicine and they are now telling me that they can't help her because she has high kidney values - and that the medicine won't help.